Algebra & Number Theory

Infinitely generated symbolic Rees algebras over finite fields

Akiyoshi Sannai and Hiromu Tanaka

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For the polynomial ring over an arbitrary field with twelve variables, there exists a prime ideal whose symbolic Rees algebra is not finitely generated.

Article information

Algebra Number Theory, Volume 13, Number 8 (2019), 1879-1891.

Received: 15 February 2018
Revised: 19 June 2018
Accepted: 20 July 2018
First available in Project Euclid: 29 October 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13H10: Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.) [See also 14M05]

symbolic Rees algebras Mori dream spaces Cowsik's question


Sannai, Akiyoshi; Tanaka, Hiromu. Infinitely generated symbolic Rees algebras over finite fields. Algebra Number Theory 13 (2019), no. 8, 1879--1891. doi:10.2140/ant.2019.13.1879.

Export citation


  • M. F. Atiyah and I. G. Macdonald, Introduction to commutative algebra, Addison-Wesley, Reading, MA, 1969.
  • A.-M. Castravet, “The Cox ring of $\overline{M}_{0,6}$”, Trans. Amer. Math. Soc. 361:7 (2009), 3851–3878.
  • R. C. Cowsik, “Symbolic powers and number of defining equations”, pp. 13–14 in Algebra and its applications (New Delhi, 1981), edited by H. L. Manocha and J. B. Srivastava, Lect. Notes Pure Appl. Math. 91, Dekker, New York, 1984.
  • S. D. Cutkosky, “Symbolic algebras of monomial primes”, J. Reine Angew. Math. 416 (1991), 71–89.
  • S. Diaz and D. Harbater, “Strong Bertini theorems”, Trans. Amer. Math. Soc. 324:1 (1991), 73–86.
  • L. Fu, Etale cohomology theory, Nankai Tracts in Math. 13, World Sci., Hackensack, NJ, 2011.
  • Y. Gongyo, S. Okawa, A. Sannai, and S. Takagi, “Characterization of varieties of Fano type via singularities of Cox rings”, J. Algebraic Geom. 24:1 (2015), 159–182.
  • J. L. González and K. Karu, “Some non-finitely generated Cox rings”, Compos. Math. 152:5 (2016), 984–996.
  • S. Goto, K. Nishida, and K. Watanabe, “Non-Cohen–Macaulay symbolic blow-ups for space monomial curves and counterexamples to Cowsik's question”, Proc. Amer. Math. Soc. 120:2 (1994), 383–392.
  • R. Hartshorne, Algebraic geometry, Grad. Texts in Math. 52, Springer, 1977.
  • W. Heinzer, D. Lantz, and K. Shah, “The Ratliff–Rush ideals in a Noetherian ring”, Comm. Algebra 20:2 (1992), 591–622.
  • K. Kurano, “Positive characteristic finite generation of symbolic Rees algebras and Roberts' counterexamples to the fourteenth problem of Hilbert”, Tokyo J. Math. 16:2 (1993), 473–496.
  • K. Kurano, “On finite generation of Rees rings defined by filtrations of ideals”, J. Math. Kyoto Univ. 34:1 (1994), 73–86.
  • S. Kuroda, “A counterexample to the fourteenth problem of Hilbert in dimension three”, Michigan Math. J. 53:1 (2005), 123–132.
  • H. Matsumura, Commutative ring theory, 2nd ed., Cambridge Studies in Adv. Math. 8, Cambridge Univ. Press, 1989.
  • M. Nagata, “On the fourteenth problem of Hilbert”, pp. 459–462 in Proceedings of the Internatational Congress of Mathematics, VIII (Edinburgh, 1958), edited by J. A. Todd, Cambridge Univ. Press, 1960.
  • S. Okawa, “On images of Mori dream spaces”, Math. Ann. 364:3-4 (2016), 1315–1342.
  • B. Poonen, “Bertini theorems over finite fields”, Ann. of Math. $(2)$ 160:3 (2004), 1099–1127.
  • P. C. Roberts, “A prime ideal in a polynomial ring whose symbolic blow-up is not Noetherian”, Proc. Amer. Math. Soc. 94:4 (1985), 589–592.
  • P. Roberts, “An infinitely generated symbolic blow-up in a power series ring and a new counterexample to Hilbert's fourteenth problem”, J. Algebra 132:2 (1990), 461–473.
  • H. Tanaka, “Behavior of canonical divisors under purely inseparable base changes”, J. Reine Angew. Math. 744 (2018), 237–264.
  • B. Totaro, “Hilbert's 14th problem over finite fields and a conjecture on the cone of curves”, Compos. Math. 144:5 (2008), 1176–1198.
  • B. Totaro, “Moving codimension-one subvarieties over finite fields”, Amer. J. Math. 131:6 (2009), 1815–1833.